Emergency Department · CCS Case Walkthrough

Altered Mental Status — Diabetic Ketoacidosis

32-year-old female with Type 1 diabetes presents with confusion, rapid deep breathing, fruity breath odor, nausea, vomiting, and abdominal pain. Last insulin dose was 2 days ago.

Step-by-Step Approach

  1. Immediate glucose check (point-of-care and confirm with lab)
  2. Order ABG or VBG, BMP (anion gap, potassium), CBC, urinalysis, beta-HCG
  3. Start aggressive IV fluid resuscitation — NS 1L bolus then 250–500 mL/hr
  4. Start insulin drip at 0.1 units/kg/hr (do NOT bolus in mild DKA)
  5. Check potassium BEFORE starting insulin — replace if < 3.3
  6. Monitor glucose hourly, BMP every 2–4 hours
  7. Switch to D5 1/2 NS when glucose < 200, continue insulin until anion gap closes
  8. Identify precipitant — infection, missed insulin, new-onset
  9. Transition to subcutaneous insulin when eating and gap closed

Common Orders Checklist

✓Fingerstick glucose
✓BMP (stat)
✓ABG or VBG
✓CBC
✓Urinalysis
✓Beta-HCG
✓Blood cultures
✓Chest X-ray
✓ECG
✓NS 1L bolus
✓Insulin drip 0.1 u/kg/hr
✓Potassium replacement
✓Hourly glucose checks
✓BMP every 2–4 hours
✓Phosphate level
✓Telemetry monitoring

Common Pitfalls

  • ⚠Starting insulin before checking potassium — can cause fatal hypokalemia
  • ⚠Giving an insulin bolus (not recommended in most current protocols)
  • ⚠Not switching to dextrose-containing fluids when glucose drops below 200
  • ⚠Stopping insulin drip based on glucose alone — must wait for anion gap closure
  • ⚠Forgetting to look for the precipitant (UTI, pneumonia, MI, non-compliance)

Related Topics

Hyperosmolar Hyperglycemic StateSepsisHypokalemia
← All Practice CasesStep 3 CCS HubTry the SimulatorStart Practicing